Codeine and menstrual cramps

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by Smurfette17, Jan 29, 2009.

  1. Smurfette17

    Smurfette17 New Member

    Hi all,

    At my last appt with Dr. Lerner, he told me not to take ibuprofen anymore (I do at fairly high doses 4 days/month) for my menstrual cramps. This is because he suspects that the IB may be too hard on my liver, given that I am to start Valcyte.

    As an alternative, he prescribed 30mg codeine, up to 3 times per day. I have not taken it yet, but am worried that this is overkill. I only took Vicodin once, years ago. I'm a bit reluctant to take an opiate for menstrual cramps! My husband also warned me that it can make you pretty nauseated, which makes me even more reluctant to take it (since I struggle with nausea once a while already).

    Ideas? Suggestions?
    Anita
  2. LindaJones

    LindaJones New Member

    my gynecologist said motrin is the best thing for menstrual cramps
    some people take 1000 of tylenol and 200 of motrin


  3. Smurfette17

    Smurfette17 New Member

    Dr. Lerner doesn't want me taking any NSAIDS-- Motrin, Advil, Tylenol, Alleve are all NSAIDS. Dr. Lerner also doesn't want me taking herbs, so my options are limited here.

    I usually use heating pads to deal with cramps, but sometimes I need drugs! I am going to try the codeine today and hopefully it will be fine... I also take Ca/Mg which my mom swears helps in the long-term with menstrual cramps.
  4. Janalynn

    Janalynn New Member

    I've never taken straight codeine, so I don't know how it comes - a pill?
    Vicodin only makes some people nauseous - not everyone.As a matter of fact of all the people I know who have taken it, maybe only one has said they feel a little nauseous til they get used to it (not very long) Try it, if it's a pill and you're allowed to split, take a half to start then work your way up. I guess I always think of codeine as being liquid like cough syrup. LOL

    A small amount should not make you horribly constipated especially since you're only taking it a few days a month. It may make you a little 'slow' for those few days, but back to normal shortly thereafter. If necessary ask your Dr. if it would be okay to take a stool softener or something IF that became a problem.
    I have IBS - D , very very badly - once I started taking my pain meds, I became "normal" for the first time in years. A great side effect for me.

    I wish you relief for your cramps. I never had them much, but have had some terrible months. I actually have horrible pain when I ovulate!